It is refreshing to see the BMJ publish an article highlighting the corruption, collusion and dangerously unethical behaviors among the pharmaceutical and psychiatric industries, university medical departments and government “regulators.” I’d like to tell my teen-aged daughter all about the “retraction.” Unfortunately, she died from SSRI-induced akathisia, Serotonin Toxicity and prescribed suicidality. When she was experiencing life-threatening SSRI-induced side effects, her doctor did what many misguided doctors incompetently do: increased the toxin. Sadly, her death-and the deaths of hundreds of thousands of other innocent children, is not retractable.
Perhaps lawmakers might some day pass universal Informed Consent laws so that parents can be accurately informed prior to prescribing. Doing so would help better protect children from the torture and deaths that occur when profits are valued more than people…
I wanted to say thank you for publishing this article. I was once on Paxil myself, as a newly 20 year old, for panic disorder without agoraphobia. While taking just a quarter of the normal starting dose (5mg was my dose), I displayed flat affect and a “zombie” like appearance. This was within several weeks, about two. I then became suicidal.
For something that is supposed to be an ANTI-depressant, I’m amazed at how PRO mental disorder it truly was.
I’m a very happy woman, and was always a happy teenager. This was not normal. The small, sane part of my brain told me I needed to tell someone I was feeling this way, but I didn’t want to – they would try to stop me if I did tell someone. I will never forget what that feeling was like, and I truly wonder if I am a PTSD patient now because of it.
In the end, I did try to hurt myself. I was very lucky to have my mother and a very close friend stop me and take me to the doctor. They pulled me off Paxil completely and switched me to another SSRI and a benzodiazepine to ease the withdrawal side effects from the Paxil. I’ve been on this SSRI ever since, and it has now been about 10 years.
Everytime I see an article like this, my heart breaks. I truly hope that this research saves other adolescents from experiencing what I went through. I wouldn’t wish it on my worst enemy.
I took part in a clinical trial of Prozac through the Mayo Clinic in the mid 1980s. I was super excited to try it. Not only was it hyped to help with depression, which I have a family history of, but it was touted as helping with weight loss as well. I was given a week’s supply at a time and was to be seen weekly and report for follow up. The first week I didn’t notice any change. The second I sometimes felt a bit disoriented, but nothing too far from the ordinary.
The third week was TERRIBLE! I could not sleep. I went out walking virtually all night long and the day was a flurry of activity. I virtually never slept. That was not so bad but I had other, much more disturbing things happen. I had fleeting thoughts of self destruction but much more worrisome was the fact that I had visions of myself causing others great bodily harm. Most of the details have faded over the years but I still vividly remember being at lunch with a friend and visualizing myself stabbing her in the forehead with my fork – I pictured the blood running down her face and dripping off her chin and it made me laugh out loud. When she asked what was so funny, of course I couldn’t tell her! I never took another pill but had more weird visions for a number of days.
When I went to my follow up, I had written everything down in detail. I talked very briefly with the doctor. He gave me kind of an odd look, I thought, and said, “Well, it looks to me as though you aren’t suited for this study, after all.” With that, he turned and dropped not only my detailed notes but my entire file folder in the wastebasket and told me I was free to go. I am much more assertive now and would have insisted on taking things with me but at the time I was still half “out of it” and simply went home.
I wonder how often something like that happened. I had not thought of it for a long time until reading your article. From time to time after the drug was approved there were cases of suicides, homicides and other extremely disturbing side effects but I have not heard anything for some time.
Thank you for an interesting and informative article!
See recent posts on Study 329 on this site.
All parts of this study are available on Study329.org, along with the reviews and review history of both the original Keller paper and the Restored Study 329, programs made about it, blog posts and of course the Data from the Study.